Follow
Share

My 89 year old mother, who is in a nursing home, had lice about 3 months ago. The staff used a type of shampoo on her hair to control the outbreak. However, since then, her hair has been falling out in clumps. Mother does not eat well and we are concerned that part of the problem stems from poor nutrition. Any suggestions?

This question has been closed for answers. Ask a New Question.
Thanks for all the posts. We are taking Mom to the dermatologist next week. I am sure he will determine the cause of the hair loss. I really appreciate this website.
Helpful Answer (0)
Report

Sometimes blood thinners such as Warfarin can cause one to lose their hair. When my mom was on blood thinners, her hair started getting thinner, but after we took her off them, her hair got thicker again.
Helpful Answer (0)
Report

i agree with ALL the answers. also, she IS 89 you said, but it is odd that it started in clumps just since the wash for lice. have a dermatologist check her scalp and have them ask the staff what kind of hair wash did they use on her. bless you for caring for your mom enough to check on this.
Helpful Answer (0)
Report

How about medicines? My Mom was losing her hair and when I questioned the Dr. he said one of her meds could be the culprit. She is off it now and her hair is great!
Helpful Answer (1)
Report

Hello And God bless you for caring for your Mother. If you will give her a one a day vitamin in 6oz of organic yogurt each morning she will be blessed! Her hair will improve as well as her body and mind.
Helpful Answer (1)
Report

Have you had your mother's thyroid checked? Hypothyroidism can cause hair loss. Just another suggestion to think about. It is not unusual to lose around 100 per day, but coming out in clumps wouldn't be normal. Also as ladeeda suggests, ask about her diet. My mil drinks protein drinks daily and she seems to only lose the normal amount of hair but when they get to be an advanced age, hair follicles as well as everything else starts to die off.
Helpful Answer (1)
Report

Do you get to be there at meal time? If not, possibly try to do a meal time check in and see what is going on. Is she able to get around? Possibly some snacks in her room that she enjoys. You may also want to contact her Dr. and ask what is going on. He may want to her to have supplements such as Ensure. Also, the shampoo for lice is very harsh, it may not have been rinsed out well and she is just now starting to loose her hair. Let is know if she improves, but please get in touch with her Dr., there may be a very simple solution. Thank you for posting, hope others respond and can possibly give you more information...
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.